EconPapers    
Economics at your fingertips  
 

U.S. job flows and the China shock

Brian Asquith, Sanjana Goswami, David Neumark and Antonio Rodriguez-Lopez

Journal of International Economics, 2019, vol. 118, issue C, 123-137

Abstract: International trade exposure affects job flows along the intensive margin (from expansions and contractions of firms' employment) as well as along the extensive margin (from births and deaths of firms). This paper uses 1992–2011 employment data from U.S. establishments to construct job flows at both the industry and commuting-zone levels, and then estimates the impact of the ‘China shock’ on each job-flow type. Using the two most influential measures of Chinese exposure, we find that the China shock affects U.S. employment mainly through deaths of establishments. At the commuting-zone level, we find evidence of large job reallocation from the Chinese-competition exposed sector to the nonexposed sector. Moreover, we demonstrate that the job-flow effects of the China shock are fundamentally different from those of a more general adverse shock affecting the U.S. demand for domestic labor.

Keywords: China shock; Import penetration; PNTR status; Job flows; Local labor markets (search for similar items in EconPapers)
JEL-codes: F14 F16 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (27)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199619300169
Full text for ScienceDirect subscribers only

Related works:
Chapter: US Jobs Flows and the China Shock (2017)
Working Paper: U.S. Job Flows and the China Shock (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:118:y:2019:i:c:p:123-137

DOI: 10.1016/j.jinteco.2019.02.002

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:inecon:v:118:y:2019:i:c:p:123-137